Diabetes

Question
Posted by: Matlakala | 2012-10-15

Q.

Concerned about insulin levels

I am 52 yr old female,diagnosed with diabetic in 2005, my weight is 91 and length is 1,56, i was prescribed lantus once 84 and novorapid (3 x a day) insulin and also taking glycophage once a day and lantus once a day, im also taking co-diovan for high blood, i feel that the dosage of lantus is too much as im getting fat on my tummy, what can i do.

Expert's Reply

A.

Diabetes expert

Dear Matlakala

Insulin is known to cause weight gain, and increases with the amount of insulin you use as well as the type of insulin, with short acting insulin gaining more than long acting insulin. One of the reasons is that with better glucose control, the glucose that was previously being passed out in the urine is now kept in the body increasing weight. Another reason is that insulin is an anabolic drug(building drug). To try and negate the weight gain, you need to reduce calorie intake and increase exercise, and therefore I suggest a dietician if you haven’t seen one. The glucophage can help negate some of the weight gain, but not all of it. Regarding the overall dose of insulin, if you are not having frequent episodes of hypoglycemia, then the dose is not too strong.

The information provided does not constitute a diagnosis of your condition. You should consult a medical practitioner or other appropriate health care professional for a physical exmanication, diagnosis and formal advice. Health24 and the expert accept no responsibility or liability for any damage or personal harm you may suffer resulting from making use of this content.

1
user comments

C.

Posted by: Diabetes Expert | 2012-10-22

Dear Matlakala

Insulin is known to cause weight gain, and increases with the amount of insulin you use as well as the type of insulin, with short acting insulin gaining more than long acting insulin. One of the reasons is that with better glucose control, the glucose that was previously being passed out in the urine is now kept in the body increasing weight. Another reason is that insulin is an anabolic drug(building drug). To try and negate the weight gain, you need to reduce calorie intake and increase exercise, and therefore I suggest a dietician if you haven’t seen one. The glucophage can help negate some of the weight gain, but not all of it. Regarding the overall dose of insulin, if you are not having frequent episodes of hypoglycemia, then the dose is not too strong.

Reply to Diabetes Expert

Want to comment?

Thanks for commenting! Your comment will appear on the site shortly.
Thanks for commenting! Your comment will appear on the site shortly.